Any reason why benadryl would help inflammation in my hand?
I had carpal tunnel surgery on both hands 2.5 years ago. The left hand is perfect. The right hand is NOT. Since the surgery, I have inflammation in my right thumb and the fleshy part of the palm at the base of the thumb. My right thumb is numb all the time, and the numbness travels down into the side of my wrist as well. I have difficulty gripping things with my right hand and I frequently have to go back when typing to put spaces in between words because when I hit the space bar with my right thumb, I think I've hit it hard enough to make a space, but I haven't. Now for the weird part. My orthopaedist does not seem to want to figure this out. I want to know WHY this is happening, and he seems to only want to treat symptoms. He prescribed neurontin, which helped, and celebrex, which also helped, but I'd rather not take medications intended for preventing siezures and treating arthritis for the rest of my life if there is some better option. I hadn't taken benadryl in years, but allergies have been really bad this summer, so I took some, and hadn't taken the celebrex or neurontin yet that day. The benadryl seems to have greatly reduced the inflammation, although the numbness is still there. Is it possible that I've been having all this numbness and inflammation because of some kind of allergic reaction? I've had a follow up EMG, and the Dr. who did the EMG seemed to think that I had nerve damage -- she did not say it was a result of the surgery, but the thought has occurred to me. I'm also wondering if I did too much too soon, since this is my dominant hand.
There are two "tunnels" in the wrist. The more familiar one in the hand and one on the thumb side of the wrist. CT surgery will cut the nerve in the tunnel relieving the pain, but will not affect arthritis at all. It is not uncommon to have a nerve conduction study show nerve damage in the hand after CT surgery because the nerve has been damaged when it was cut. Swelling of the hand may be because you are doing too much, or it may be from arhritis. You are not having an allergic reaction because there is nothing foreign in the wrist for an allergin to react to. Celebrex is an antiinflammatory and not an antiseizure medication, but has been know to affect heart function. Benedryl does have an antiinflammatory action, especially in the nasal passages. Remember that it is advertized to reduce nasal drip and open the airways. These are accomplished through an antiinflammatory action. Benedryl is not a drug that affects only one tissue and may react with inflammation and allergins throughout the body. I have never heard of this med helping with swelling of the hand, but if it works for you, go for it. Before you go full ahead,check with your local pharmacist and make sure that it will not interact badly with any other medication you are taking. Good luck
A few words of clarification: Neurontin is the prescription that is usually intended for siezure prevention, and I'm not comfortable taking it, especially every day for the rest of my life. I'm headed off for a second opinion soon, because I feel like my orthopaedist isn't really being honest with me.
There are a number of studies that show that the active ingredient in Benadryl, diphenhydramine, reduces swelling (inflammation) in rat and mouse paws. So yes, it would seem that there might be good reason for it helping a human paw as well. :-)
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.